Alert archive / Colorado / Snow Squall Warnings in 2022
Snow Squall Warning 3, NWS Pueblo, CO
NWS Pueblo, CO issued this snow squall warning at Nov 3, 2022, 2:22 PM MDT for Costilla County, Huerfano County, Colorado. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 3, 2022, 2:22 PM MDT (20:22 UTC)
- Expired
- Nov 3, 2022, 3:15 PM MDT
- In force
- 53 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Damage threat
- Significant
Counties Costilla County, CO, Huerfano County, CO
The radar
The Pueblo radar (KPUX), 134 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3589 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
764
WWUS55 KPUB 032022
SQWPUB
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Pueblo CO
222 PM MDT Thu Nov 3 2022
COC023-055-032115-
/O.NEW.KPUB.SQ.W.0003.221103T2022Z-221103T2115Z/
Huerfano CO-Costilla CO-
222 PM MDT Thu Nov 3 2022
The National Weather Service in Pueblo has issued a
* Snow Squall Warning for...
Southwestern Huerfano County in southeastern Colorado...
Northeastern Costilla County in south central Colorado...
* Until 315 PM MDT.
* At 219 PM MDT, a dangerous snow squall was located along a line
extending from Spring Burn Scar north of Highway 160 to near Indian
Creek on the southeastern Spring Burn Scar, moving northeast at 5
mph.
HAZARD...Intense bursts of heavy snow and gusty winds leading to
blowing snow and visibility rapidly falling to less than
one-quarter mile. Wind gusts up to 35 mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous and life-threatening travel conditions are
expected to develop rapidly in the warning area.
The dangerous snow squall will impact portions of Highway 160 across
La Veta Pass and vicinity, and will remain well to the west of the
city of La Veta.
Locations impacted include...
Spring Burn Scar south of Highway 160 in Costilla county, Spring Burn
Scar north of Highway 160, Indian Creek on the southeastern Spring
Burn Scar, Spring Burn Scar south of Highway 160 in Huerfano county
and La Veta Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
There is no safe place on a highway when a snow squall hits.
Visibility and traction are immediately lost in whiteout conditions,
making it difficult or impossible to slow down and avoid stopped
vehicles. Delay travel or safely exit the highway before the snow
squall arrives.
&&
LAT...LON 3766 10512 3742 10507 3742 10522 3753 10530
3763 10529
TIME...MOT...LOC 2019Z 206DEG 5KT 3762 10519 3743 10517
SNOW SQUALL...OBSERVED
SNOW SQUALL IMPACT...SIGNIFICANT
$$
Cohen1 follow-up statement
245
WWUS55 KPUB 032043
SQWPUB
Snow Squall Warning
National Weather Service Pueblo CO
243 PM MDT Thu Nov 3 2022
COC023-055-032115-
/O.CON.KPUB.SQ.W.0003.000000T0000Z-221103T2115Z/
Huerfano CO-Costilla CO-
243 PM MDT Thu Nov 3 2022
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR
SOUTHWESTERN HUERFANO AND NORTHEASTERN COSTILLA COUNTIES...
At 242 PM MDT, a dangerous snow squall was located along a line
extending from Spring Burn Scar north of Highway 160 to Spring Burn
Scar south of Highway 160 in Huerfano county, moving northeast at 5
mph.
HAZARD...Intense bursts of heavy snow and gusty winds leading to
blowing snow and visibility rapidly falling to less than
one-quarter mile. Wind gusts up to 35 mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous and life-threatening travel conditions are
expected to develop rapidly in the warning area.
The dangerous snow squall will impact portions of Highway 160 across
La Veta Pass and vicinity, and will remain well to the west of the
city of La Veta.
Locations impacted include...
Spring Burn Scar south of Highway 160 in Costilla county, Spring Burn
Scar north of Highway 160, Indian Creek on the southeastern Spring
Burn Scar, Spring Burn Scar south of Highway 160 in Huerfano county
and La Veta Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
There is no safe place on a highway when a snow squall hits.
Visibility and traction are immediately lost in whiteout conditions,
making it difficult or impossible to slow down and avoid stopped
vehicles. Delay travel or safely exit the highway before the snow
squall arrives.
&&
LAT...LON 3766 10512 3742 10507 3742 10522 3753 10530
3763 10529
TIME...MOT...LOC 2042Z 206DEG 5KT 3765 10517 3746 10515
SNOW SQUALL...OBSERVED
SNOW SQUALL IMPACT...SIGNIFICANT
$$
CohenWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this snow squall warning went out at Nov 3, 12:07 PM MDT, 2 hours 15 minutes earlier.
Area forecast discussion, Nov 3, 12:07 PM MDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1207 PM MDT Thu Nov 3 2022 .UPDATE... Issued at 1144 AM MDT Thu Nov 3 2022 Hoisted a Winter Weather Advisory over all of Teller County, including Pikes Peak. Main impacts will be less from snow accumulations and mainly attributed to snowfall rates and reductions to visibility. Conditions will be closely monitored, in case the highlight needs to be expanded later. UPDATE Issued at 901 AM MDT Thu Nov 3 2022 Updated the forecast over the San Luis Valley due to the possibility of convective storms this afternoon. Bumped up the winds considerably to account for the concerns and put thunder in the weather grids. Will have to monitor for blowing dust and reduced visibility, which will mainly depend on how wet the ground gets, if at all. && .SHORT TERM...(Today and tonight) Issued at 433 AM MDT Thu Nov 3 2022 Key Messages: 1) Winter Storm Warnings and Winter Weather Advisories in effect for Continental Divide Region until midnight tonight. 2) Lesser but still potentially impactful snow amounts likely for lower terrain to include to southern Sangres, the Palmer Divide, and the Raton Mesa. Currently.. A deep trough is pushing through the Rockies, bringing moderate to heavy snow to the San Juans this morning. Many of our webcams are showing snow covered roads in the area, with more snow on the way for the rest of the Continental Divide shortly. A cold front is working its way into northern Colorado and is expected to push into our forecast area by late morning. Temperatures are staying mild on the plains, thanks to continued mixing and downsloping. Colorado Springs, La Junta, and Springfield are all still seeing brisk southwesterly winds and temps in the 50s. Today and Tonight.. As the trough axis pushes eastward throughout the day today, the low pressure center makes its way towards the four corners region. We stay in deep, moist, southwesterly flow, with southerly and southwesterly winds gusting up to 50 mph in the southern Sangres. The San Luis Valley and the Raton Mesa are looking especially windy today as well, with gusts up to 40 mph this afternoon. Synoptic winds will likely to be impactful in higher terrain today, but we are just short of high wind criteria at this time. Relative humidity values will be too high to warrant any fire weather highlights as well. As far as snow goes, we'll see highest amounts in the San Juans and the higher elevations of the northern Sangres. In the San Luis Valley, expecting rain and snow showers to develop later this morning and persist through most of the day. Deterministic models bring a cold frontal boundary across our plains this afternoon. Ahead of the front, we'll see gusty southerly winds and potentially blowing dust as well, mainly south of highway 50 and east of I-25. The 00Z run of the HRRR showed the front getting hung up on the Palmer Divide for a good portion of this afternoon, but the 6Z run brings the front through El Paso county by around noon. Precipitation looks to hold off until later in the afternoon still, but we could likely see some gusty northerly winds and cooler temperatures moving in earlier this afternoon. This could set the stage for a quicker transition to snow after sunset, but it will likely still take some time to overcome warmer soil and road temperatures in order to see actual accumulation in our lower elevations. Overall, expecting light but measurable snow accumulations over most of the I-25 corridor behind the cold frontal boundary, with highest amounts of about 1 to 2 inches over the Palmer and Raton, and lowest amounts of a trace or so over Pueblo. .LONG TERM...(Friday through Wednesday) Issued at 433 AM MDT Thu Nov 3 2022 Key Messages: 1) Light snow and rain-snow mix is expected for parts of the eastern plains Friday morning and afternoon, with some heavier convective bands likely. 2) A more quiet and dry weekend is expected for much of southern Colorado. 3) Another storm system is looking to develop next week and start with increasing impacts into the week. Friday... The end of the work week will start off with an active weather day. Ensemble model guidance, such as the EPS and GEFS, is in strong agreement about the trough impacting the region today, pushing eastward over Colorado during the day Friday, with a skinny and elongated structure to it. As this trough passes over the southern Colorado region, synoptic forcing will increase considerably. Winds aloft will also gain a more northwesterly component, and will maintain orographic forcing over the higher terrain. At the surface, strong northerly winds are expected through much of the day behind a cold from Thursday night. These surface winds will allow for persistent surface upslope winds across the eastern plains. Given the synoptic and terrain forcing, precipitation chances will remain elevated for much of the day. While orographic lift from northwesterly winds aloft isn't the most favorable for precipitation along most mountain ranges here, it will be enough, along with the boost from the trough, to allow for isolated snow pockets/showers to develop over the mountains. At lower elevations, as the trough and associated forcing swings to the east, it will help to push and maintain precipitation off the mountains and across the eastern plains. This, along with the surface upsloping, will allow for precipitation to persist generally along the southern I25 corridor and eastward, and generally along and southward of Highway 50 throughout the morning and afternoon. Most of the precipitation will be light snow in the morning, and as temperatures modestly warm during the day, a transition to a more light rain-snow mix is expected. With that said, high-res guidance is showing low MUCAPE developing over the eastern plains as lapse rates steepen from the trough. This instability will likely allow for precipitation to take on a more transient convective nature, with banding precipitation development, which is supported in the higher-res model guidance, such as the HREF. This convective banding would allow for areas to experience quick burst of snow/rain-snow mix, which would lower visibility and sudden slushy accumulations. With all of that said, the trough is expected to start exiting the region late Friday. As the trough axis passes over Colorado, and subsidence starts to increase in its wake, precipitation will start to dissipate from west to east across the region. Looking at temperatures, given the cold front, and more widespread cloud cover through most of the day, a well below average temperature day is expected. Temperature trends will need to be monitored closely, because if they trend lower than currently forecast, precipitation across the eastern plains would likely maintain a more snow type than a mixed type during the afternoon. Saturday - Sunday... Heading into the weekend, ensemble model guidance is in agreement about this period being a transition time to more zonal flow behind the exiting trough. Given the descent behind the aforementioned trough, along with no major synoptic forcing in the region, most across southern Colorado will remain dry. The exception to this will be along the central mountains, where isolated precipitation is likely given stronger orographic forcing there. Temperatures will start to warm up for most areas across southern Colorado. Temperatures will remain around to just above seasonal values for this time of year. Monday - Wednesday... The start of the next week could bring another uptick in active weather to southern Colorado. The GEFS and EPS ensemble guidance remain in solid agreement about a trough starting to develop to the west Monday, and slowly pushing eastward through the Tuesday and Wednesday period. The agreement between the guidance leads to greater confidence in the longer range of the forecast. This pattern would be expected to start increasing the precipitation chances for Colorado, especially for the mountains. Temperatures would also be expected to remain near to above average. This is because of the southerly/southwesterly winds developing ahead of the trough, causing compressional warming and warm air advection over southern Colorado. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1207 PM MDT Thu Nov 3 2022 Fairly active period still anticipated across all of the TAF sites this afternoon through much of the period. Initial VFR and dry conditions in place will quickly change at the start of the period, as precip development expands over much of southern Colorado. Warm conditions in place will help keep precip rain this afternoon, though expect a quick transition to a rain snow mix and then to all snow soon there after. This will likely occur slightly quicker over COS late this afternoon, while this transition to all snow isn't anticipated until this evening for ALS and PUB. At this time, the strongest and heaviest snow should stay away from the sites with no change to the 2-3sm visibility and low end MVFR ceilings currently forecast. Will keep an eye on COS though, as a period of lower vis and ceilings are possible this evening. Confidence is low at this time. A drying trend is expected later tonight into early Friday morning, though isolated light snow showers and MVFR ceilings will likely remain in place. Gusty winds will continue into this evening, staying southerly at ALS and more northerly at COS and PUB. && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until midnight MDT tonight for COZ058- 060-066-067-072. Winter Storm Warning until midnight MDT tonight for COZ068-073. Winter Weather Advisory until 6 AM MDT Friday for COZ081-082. && UPDATE...GARBEROGLIO SHORT TERM...EHR LONG TERM...SIMCOE AVIATION...RODRIGUEZ
Hazardous weather outlook, Nov 3, 11:52 AM MDT, 2 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1152 AM MDT Thu Nov 3 2022 COZ058>089-093>099-041800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1152 AM MDT Thu Nov 3 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Moderate to heavy snowfall is expected to continue in the San Juans and higher elevations of the northern Sangres this morning, where a Winter Storm Warning is in effect until midnight tonight. Snow is expected to spread across the Continental Divide region today, where Winter Weather Advisories are in place, also until midnight tonight. Blowing snow may lead to hazardous travel conditions through the overnight hours tonight, especially over mountain passes. Brief periods of moderate to heavy snowfall will also be possible in Teller County and potentially some parts of the Palmer Divide this afternoon through tomorrow morning. Main impacts would be reductions to visibility and hazardous travel, and conditions will need to be closely monitored, especially around I-25. On our plains, blowing dust and strong southerly winds are expected this afternoon, mainly south of highway 50 and east of 1-25. A cold frontal boundary pushing across our plains today is expected to bring light but measurable snow to most of the I-25 corridor by Friday morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Light snow is expected across most of the mountains ranges early Friday. Light snow is also expected across parts of the eastern plains Friday morning, with a transition to a light rain-snow mix during the afternoon. Some heavier precipitation bands might develop over the eastern plains, quickly lowering visibilities and causing quick slushy accumulations. After the snow fall from today and through Friday, the eastern San Juan Mountains are expected to get an additional snowfall of 12 to 18 inches, the Central Mountains an additional 4 to 8 inches, and the Sangre de Cristo Mountains with an additional 6 to 12 inches. At lower elevations along and east of the I-25 corridor, the highest snow accumulations are expected to be 1 to 3 inches. Another storm system is looking more likely to start impacting the region next week, bringing increased chances of impactful precipitation to southern Colorado, especially along the mountains. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. GARBEROGLIO/RODRIGUEZ
In the hours before
Local storm report, Nov 3, 11:36 AM MDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1136 AM MDT THU NOV 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM SNOW CREEDE 37.85N 106.93W
11/03/2022 M7.0 INCH MINERAL CO TRAINED SPOTTER
&&Nearby
Snow Squall Warnings in Colorado, 2022Every snow squall warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.